Wisconsin, 2017

Hail and Damaging Winds in Wisconsin, July 6, 2017

July 6, 2017 · NWS ARX · 24 events in 5 counties and zones

Severe thunderstorms with very large hail moved across portions of western Wisconsin during the late afternoon and evening of July 6th. 5 inches in diameter, fell from Cochrane (Buffalo County) to near St.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1.2 million
Crop damage
$3.2 million
Events
24

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

Severe thunderstorms with very large hail moved across portions of western Wisconsin during the late afternoon and evening of July 6th. Hail, ranging in size from ping pong balls up to 3.5 inches in diameter, fell from Cochrane (Buffalo County) to near St. Joseph (La Crosse County). The 3.5 inch diameter hail fell near Trempealeau (Trempealeau County) where numerous car and house windows were broken. Other storms dropped quarter sized hail across Adams County and also blew down trees near Brooks (Adams County).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Jul 6, 5:30 PM CST, 21 minutes earlier.

Area forecast discussion, Jul 6, 5:30 PM CST, 21 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
630 PM CDT Thu Jul 6 2017

.SHORT TERM...(This evening through Friday)
Issued at 240 PM CDT Thu Jul 6 2017

Forecast focus continues to be on thunderstorm potential late
this afternoon/evening.

There is still quite a bit of uncertainty regarding convective
initiation/evolution late this afternoon and this evening.
Overnight/early morning convection has helped generate another
weak mid-level shortwave that has since moved east of the area.
Meanwhile, a synoptic cold front associated with a shortwave
trough passing to the north over Canada has been approaching from
Minnesota.

A few questions still remain on the convective initiation this
afternoon. Large scale forcing is weak, with the main upper
shortwave displaced north, although a weaker wave could provide
modest support by late afternoon. Some mid-level height falls do
arrive this evening, too. Boundary layer convergence appears
unimpressive along the front with relatively light flow. However,
convection could also get a boost from any old outflow boundaries
across central Wisconsin. With the overall weak forcing, models
show a range of solutions regarding the location and areal extent
of convection. This is likely, in part, due to the variability in
available boundary layer moisture/capping and weak forcing.
Overall, though, confidence remains highest in at least scattered
thunderstorm development late this afternoon/evening across
central Wisconsin with slightly better upper forcing along with
the synoptic/outflow boundaries providing some low-level
convergence. The degree of convective development is more
uncertain farther south and west, with overall confidence lowering
in these areas. With the weak forcing and the front still to the
northwest into the late afternoon, in the absence of any outflow
boundary related development, would not be surprised to see
convection a little slower to develop towards early evening.

That said, the convective environment will be favorable for severe
storms with MLCAPE in the 1500-2500 J/kg range along with 25-40
kts of deep layer shear. Although shear is not terribly high, it
may be enough for a few supercells to start if storms form before
a messier/linear storm mode ensues, dependent on storm coverage.
Large hail and damaging winds will be the primary threats,
although will have to watch rainfall if any mesoscale boundaries
help trigger repeated storms over a particular area, especially
across central Wisconsin, where a few areas received over 2 inches
of rain yesterday. Expect the storms to largely exit the region
by late in the evening behind the frontal passage.

Cooler and less humid air will filter across the region on Friday
behind the front. A shortwave trough dropping south during the
afternoon could result in a few afternoon showers/storms, especially
over western Wisconsin. With the drier airmass, instability will be
much lower, but the combination of up to 1000 J/kg MLCAPE and 40 kts
of deep layer shear, a few strong storms could develop during peak
heating, especially across central Wisconsin. Highs will be in the
70s to low 80s.

.LONG TERM...(Friday night through Thursday)
Issued at 240 PM CDT Thu Jul 6 2017

Northwest flow will persist through the period with the mean
longwave ridge position expected to gradually translate from the
Rockies this weekend towards the plains later next week. For the
weekend, high pressure at the surface on Saturday should lead to
mainly dry day. Some model solutions have tried to develop a few
storms later in the day and evening across northeast Iowa with
some weak warm/moist advection.

Otherwise, for Sunday and into next week, deterministic model
guidance indicates the potential for several upper level waves to
impact the area. Timing of these systems and associated
thunderstorm chances remain tough to pin down. There is a general
consensus, though, of one such wave bringing increased chances
for showers/storms later Sunday or Monday with lower confidence in timing
these disturbances through the middle of next week. Temps look to
remain close to seasonal averages through much of this period.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 630 PM CDT Thu Jul 6 2017

A cold front continues to makes its approach, with a few isolated
showers and thunderstorms trying to develop north of I-90 at the
moment ahead of that feature. There remains a very small risk that
a rogue shower or storm could impact LSE or RST through late
evening, though confidence has increased that in all likelihood
those spots will remain dry, with VFR conditions expected right on
through Friday afternoon as drier air works in behind the front,
though with some diurnal cumulus development expected on Friday.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
IA...None.
&&

SHORT TERM...JM
LONG TERM...JM
AVIATION...Lawrence
Hazardous weather outlook, Jul 6, 1:30 PM CST, 4 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
230 PM CDT Thu Jul 6 2017

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-071200-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-
Adams-Vernon-Crawford-Richland-Grant-
230 PM CDT Thu Jul 6 2017

This Hazardous Weather Outlook is for portions of southeast
Minnesota...northeast Iowa and southwest into central Wisconsin.

.DAY ONE...Rest of This Afternoon and Tonight

Scattered severe storms are possible this evening between 6 PM
and 11 PM. The highest threat for severe weather looks to be
across portions of central Wisconsin, mainly along and east of
Interstate 94. Damaging winds, large hail and locally heavy
rainfall are the primary threats. Isolated hail greater than 2
inches in diameter is possible. Over central Wisconsin, an
isolated tornado cannot be ruled out, however, the tornado threat
appears low at this time.

In addition, heat indices will reach into the 95 to 100 range
this afternoon.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

There will be periodic thunderstorm chances through the weekend
into early next week. However, it remains too early to discern
any severe threats.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed between 6 PM and 11 PM.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

04

In the hours before

Special weather statement, Jul 6, 5:36 PM CST, 15 minutes before
Special Weather Statement
National Weather Service La Crosse WI
636 PM CDT THU JUL 6 2017

MNZ079-088-WIZ032-033-070000-
Wabasha-Winona-Buffalo-Trempealeau-
636 PM CDT THU JUL 6 2017

...A STRONG THUNDERSTORM WILL IMPACT PARTS OF WINONA...
WABASHA...SOUTHEASTERN BUFFALO...AND WESTERN TREMPEALEAU COUNTIES...

At 635 PM CDT, a strong thunderstorm was located over Buffalo City,
or 9 miles southeast of Alma, moving southeast at 25 mph.

Winds in excess of 40 mph and nickel size hail are possible with this
storm.

Locations impacted include...
Winona, Arcadia, Alma, Buffalo, Buffalo City, Fountain City, Dodge,
Waumandee, Cochrane, West Newton, Minneiska, Pioneer Campground,
Merrick State Park, Cream, Highway 88 And County O, Weaver, Highway
95 And County G, Highway 95 And County C, Herold and Highways 37 And
35.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4422 9198 4435 9193 4426 9148 4405 9157
TIME...MOT...LOC 2335Z 294DEG 22KT 4422 9182

Lawrence

The radar

The La Crosse radar (KARX), 69 km away, was scanning. The volume nearest the first event began at 23:53 UTC.

Open the radar archive at this moment

Event by event

22 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Buffalo

When
July 6, 5:51 PM CST
Where
Buffalo County, 0.5 mi E of Buffalo City
Measured
1.75 in hail
Property damage
$34,000
Crop damage
$266,000
Reported by
Law Enforcement
Coordinates
44.230, -91.840

Golf ball sized hail fell near Cochrane.

Hail, Buffalo

When
July 6, 6:14 PM CST
Where
Buffalo County, 1.21 mi SE of Fountain City
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
44.120, -91.700

Hail, Buffalo

When
July 6, 6:18 PM CST
Where
Buffalo County, 4.48 mi WNW of Dodge
Measured
1.75 in hail
Property damage
$13,000
Crop damage
$266,000
Reported by
Trained Spotter
Coordinates
44.160, -91.630

Golf ball sized hail fell east of Fountain City.

Hail, Adams

When
July 6, 6:33 PM CST
Where
Adams County, 0.85 mi NW of Big Flats
Measured
1.25 in hail
Crop damage
$270,000
Reported by
Public
Coordinates
44.130, -89.810

Half dollar sized hail was reported just north of Big Flats.

Hail, Adams

When
July 6, 6:35 PM CST
Where
Adams County, Big Flats
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
44.120, -89.800

Hail, Trempealeau

When
July 6, 6:46 PM CST
Where
Trempealeau County, 2.98 mi W of Centerville
Measured
2 in hail
Property damage
$220,000
Crop damage
$182,000
Reported by
Public
Coordinates
44.070, -91.510

Egg sized hail was reported west of Centerville.

Hail, Adams

When
July 6, 6:48 PM CST
Where
Adams County, 1.7 mi SE of Big Flats
Measured
1 in hail
Crop damage
$1.2 million
Reported by
Public
Coordinates
44.100, -89.780

Quarter sized hail was reported just southeast of Big Flats.

Hail, Trempealeau

When
July 6, 6:48 PM CST
Where
Trempealeau County, 3.14 mi SSW of Centerville
Measured
1.5 in hail
Crop damage
$192,000
Reported by
Public
Coordinates
44.030, -91.480

Ping pong ball sized hail fell southwest of Centerville. The hail damaged grapes at a local winery.

Hail, Trempealeau

When
July 6, 6:48 PM CST
Where
Trempealeau County, Centerville
Measured
2.5 in hail
Property damage
$250,000
Crop damage
$120,000
Reported by
Public
Coordinates
44.070, -91.450

Tennis ball sized hail was reported in Centerville.

Hail, Trempealeau

When
July 6, 6:53 PM CST to 6:54 PM CST
Where
Trempealeau County, 1.38 mi N of Trempealeau
Measured
3.5 in hail
Property damage
$390,000
Crop damage
$230,000
Reported by
Trained Spotter
Coordinates
44.020, -91.430

Hail, ranging in size from eggs and baseballs up to 3.5 inches in diameter, fell in Trempealeau. The 3.5 inch diameter hail broke numerous windows at a mobile home park.

Hail, Trempealeau

When
July 6, 6:53 PM CST
Where
Trempealeau County, 3.14 mi SSW of Centerville
Measured
2.75 in hail
Property damage
$230,000
Crop damage
$90,000
Reported by
Public
Coordinates
44.030, -91.480

Baseball sized hail broke windows near Perrot State Park.

Hail, La Crosse

When
July 6, 7:10 PM CST
Where
La Crosse County, 1.64 mi ESE of Holmen
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
43.960, -91.220

Hail, La Crosse

When
July 6, 7:35 PM CST
Where
La Crosse County, 0.85 mi NE of Onalaska
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
43.890, -91.220

Ping pong sized hail fell in Onalaska.

Hail, La Crosse

When
July 6, 7:38 PM CST
Where
La Crosse County, 1.21 mi NE of Medary
Measured
1 in hail
Reported by
NWS Employee
Coordinates
43.880, -91.180

Quarter sized hail was reported by a NWS employee in Onalaska.

Hail, La Crosse

When
July 6, 7:40 PM CST
Where
La Crosse County, 0.69 mi N of Barre Mills
Measured
1.5 in hail
Crop damage
$149,000
Reported by
Public
Coordinates
43.840, -91.120

Ping pong ball size hail was reported in Barre Mills.

Hail, La Crosse

When
July 6, 7:45 PM CST
Where
La Crosse County, 0.85 mi NW of St Joseph
Measured
1.5 in hail
Reported by
Public
Coordinates
43.790, -91.040

Ping pong ball sized hail was reported in St. Joseph.

Hail, Monroe

When
July 6, 7:45 PM CST
Where
Monroe County, Warrens
Measured
1 in hail
Reported by
Public
Coordinates
44.130, -90.500

Quarter sized hail was reported in Warrens.

Hail, La Crosse

When
July 6, 7:48 PM CST
Where
La Crosse County, 3.49 mi W of St Joseph
Measured
1.75 in hail
Property damage
$25,000
Crop damage
$149,000
Reported by
NWS Employee
Coordinates
43.780, -91.100

Golf ball sized hail was reported by an NWS employee west of St. Joseph.

Hail, La Crosse

When
July 6, 7:52 PM CST
Where
La Crosse County, 3.64 mi SW of St Joseph
Measured
1.75 in hail
Crop damage
$149,000
Reported by
Public
Coordinates
43.750, -91.090

Golf ball sized hail was reported southwest of St. Joseph.

Hail, Monroe

When
July 6, 7:55 PM CST
Where
Monroe County, 0.99 mi E of Valley Jct
Measured
1 in hail
Reported by
Public
Coordinates
44.050, -90.400

Quarter sized hail was reported northeast of Tomah.

Hail, Adams

When
July 6, 7:59 PM CST
Where
Adams County, 5.02 mi E of Frndshp Adams Co Arp
Measured
1 in hail
Reported by
Public
Coordinates
43.960, -89.680

Quarter sized hail was reported north of Grand Marsh.

Hail, Adams

When
July 6, 8:18 PM CST
Where
Adams County, 0.99 mi E of Frndshp Adams Co Arp
Measured
1 in hail
Reported by
Public
Coordinates
43.970, -89.760

Quarter sized hail was reported east of Adams.

Thunderstorm Wind, Adams

When
July 6, 8:40 PM CST
Where
Adams County, 1.7 mi SW of Brooks
Measured
40 kt (46 mph) estimated gust
Property damage
$3,000
Reported by
Public
Coordinates
43.800, -89.650

Trees were blown down south of Brooks.

Thunderstorm Wind, Adams

When
July 6, 8:44 PM CST
Where
Adams County, 2.81 mi S of Brooks
Measured
40 kt (46 mph) estimated gust
Property damage
$20,000
Reported by
Public
Coordinates
43.780, -89.620

Power poles were broken southeast of Brooks.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2017Every state in 2017This day in weather historyWarnings in Wisconsin, July 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 705712, 705713, 705714, 705715, 705716, 705717, 705718, 705719, 706212, 706214, 706240, 706215, 706221, 706224, 706227, 706230, 706232, 706241, 706245, 706246, 706247, 706397, 706398, 706399.